Indian Journal of Critical Care Medicine

Register      Login

SEARCH WITHIN CONTENT

FIND ARTICLE

Volume / Issue

Online First

Archive
Related articles

VOLUME 24 , ISSUE 6 ( June, 2020 ) > List of Articles

CASE REPORT

A Rare Case of Podophyllin Poisoning: Early Intervention is Lifesaving

Sibabratta Patnaik, Amit R Rup, Abhinav Gaurav

Citation Information : Patnaik S, Rup AR, Gaurav A. A Rare Case of Podophyllin Poisoning: Early Intervention is Lifesaving. Indian J Crit Care Med 2020; 24 (6):477-479.

DOI: 10.5005/jp-journals-10071-23448

License: CC BY-NC 4.0

Published Online: 30-07-2020

Copyright Statement:  Copyright © 2020; Jaypee Brothers Medical Publishers (P) Ltd.


Abstract

Accidental poisoning in children is very common, making up 10.9% of all unintentional injuries worldwide. Africa has the highest incidence of fatal poisonings worldwide, at 4 per 100,000. Poisoning with podophyllin is rare, with most cases documented around the 1970s to 1980s. Podophyllin is a resin mixture obtained from the dried Rhizome and roots of Podophyllin peltatum (North America) and Podopyllin emodi (India). Podophyllotoxin is the most toxic chemical present in the podophyllin, which is lipid soluble; so crosses the cell membrane easily and inhibits mitotic spindle formation. Both topical application and oral consumption can cause podophyllin poisoning. Neurotoxicity is the most serious effect along with bone marrow depression, gastrointestinal irritation, and hepatic and renal dysfunction. Management of podophyllin toxicity is mainly symptomatic, and no specific antidote exists. We report a case of a 2-year-old-year girl with accidental podophyllin poisoning, who presented with neurotoxicity followed by multiorgan dysfunction and then succumbed. Education of parents and healthcare workers on home safety still remains the mainstay of prevention.


  1. World Health Organization, United Nations Children's Fund. Chapter 6: Poisoning. World Report on Child Injury Prevention, 2008. Geneva: World Health Organization Press, 2008:123-138. http://www.who.int/violence_injury prevention/child/en/ (accessed 8 October 2013).
  2. Miller RA. Podophyllin. Int J Dermatol 1985;24(8):491–497. DOI: 10.1111/j.1365-4362.1985.tb05827.x.
  3. Filley CM, Radford NRG, Lacy JR, Heitner MA, Earnest MP. Neurologic manifestations of podophyllin toxicity. Neurology 1982;32(3): 308–311. DOI: 10.1212/WNL.32.3.308.
  4. Workowski KA, Bolan GA. Centers for Disease Control and Prevention (CDC). Sexually Transmitted Diseases Treatment Guidelines 2015. MMWR 2015;64:1–137.
  5. Clark ANG, Parsonage MJ. A case of podophyllin poisoning with involvement of the nervous system. BMJ 1957;2(5054):1155–1157. DOI: 10.1136/bmj.2.5054.1155.
  6. Claus EP. Pharmacognosy. 4th ed., Philadelphia: Lea and Febiger; 1961. pp. 254–258.
  7. McGuigan M. Toxicology of topical therapy. Clin Dermatol 1989;7(3):32–37. DOI: 10.1016/0738-081X(89)90005-9.
  8. Kumar M, Shanmugham A, Prabha S, Adhisivam B, Narayanan P, Biswal N. Permanent neurological sequelae following accidental podophyllin ingestion. J Child Neurol 2012;27(2):209–210. DOI: 10.1177/0883073811415682.
  9. O'Mahony S, Keohane C, Jacobs J, O'Riordain D, Whelton M. Neuropathy due to podophyllin intoxication. J Neurol 1990;237(2): 110–112. DOI: 10.1007/BF00314673.
  10. Slater GE, Rumack BH, Peterson RG. Podophyllin poisoning: systemic toxicity following cutaneous application. Obst Gynecol 1978;52(1): 94–96.
  11. Wit T, Bisseru T. Accidental podophyllin poisoning in a 3-year-old child. S Afr J CH 2015;9(2):63–64.
  12. Rudrappa S, Vijaydeva L. Podophyllin poisoning. Indian Pediatr 2002;39(6):598–599.
  13. Ward JW, Clifford WS, Monaco AR, Bickerstaff HJ. Fatal systemic poisoning following podophyllin treatment of condyloma acuminatum. South Med J 1954;47(12):1204–1206. DOI: 10.1097/00007611-195412000-00021.
PDF Share

© Jaypee Brothers Medical Publishers (P) LTD.